Sunday, September 15, 2013

Sandostatin LAR Side Effects

I definitely don't think there's a complete list of side effects for Sandostatin LAR. I've had a lot of weird symptoms that I believe may be side effects since being on Sandostatin LAR for over 6 years, since May of 2007. Here is a list of my symptoms that I think may be additional side effects. I'm not sure if it's due to taking a higher dose of Sandostatin LAR (I'm on 40mg every 3 weeks).

Extremely dry flaky skin (especially on upper arms, torso, and head)
Hair loss (I lose a lot of hair when brushing, and have a patch of "hair cleavage" on the back of my head)
Heart palpitations (especially after drinking too much soda)
Metal sensitivity (skin rash from necklaces or rings)
Sun sensitivity (skin rash, easier to sunburn)
Muscle sensitivity (Fatigued by high winds and cold temperatures. Repetitive or continuous activities like exercising too hard, holding a book while reading, or holding a steering wheel while driving for long periods can cause fatigue, muscle tightness, jumpy/snapping sensation in muscles, and neck aches/headaches)
Flushing (neck, chest and face rash when I get too warm, or anxious) Animal Allergies? (runny nose, itchy eyes when exposed to cats or dogs, or to dander on someone's clothing)

Side Effect List from Novartis' Web Site:


Warnings and Precautions: Treatment with Sandostatin LAR Depot may affect gallbladder function, sugar metabolism, thyroid and heart function, and nutritional absorption, which may require monitoring by your doctor.

Before taking Sandostatin LAR Depot: Tell your doctor if you have a history of heart disease or are taking other medications, including: cyclosporine, insulin, oral hypoglycemic agents, beta-blockers, and bromocriptine.

Common side effects: Most patients experience side effects at some time. Some common side effects you may experience include:

Acromegaly: diarrhea, gallstones, abdominal pain, and flatulence
Carcinoid tumors: back pain, fatigue, headache, abdominal pain, nausea, and dizziness

Other information: Patients with carcinoid tumors and VIPomas should adhere closely to their scheduled return visits for reinjection in order to minimize exacerbation of symptoms. Patients with acromegaly should adhere to their return visit schedule to help assure steady control of GH and IGF-1 levels.


Julie S. said...

Hi Jenny,
I love reading your post as I know that I am not the only one going through this alone. I'm sick and tired of this disease and its meds. The daily Somavert injections of 10mg has dropped my IGF-1 levels to a dramatic low of 180 but let me tell you I feel TERRIBLE all the time. I'm nauseated, fatigued, dizzy and can not even go for a walk to the corner store without almost passing out and vomiting (literally). I'm being followed with a new Endo and am in the process of meeting another new doctor to consult on Radio hopefully soon. I really think that all these years with the meds have had a toll on my body and mind. I'm still off work (since February) and will continue until all this is sorted out. I believe you that the effect you are having are all secondary to the meds. Thinking of you, Julie

Starbucks Addict said...

Thanks Julie. I'm glad if I can share and help out. I'm sorry to hear you're struggling :-( I agree the disease and the meds definitely take a toll on us. And treatment will vary from person to person. One of the best things we can do is listen to our bodies. It sounds like the Somavert really disagrees with you. I hope you find an alternate treatment that works.

Anonymous said...

hi there- so appreciate your candor and bravery in sharing your experiences. reading what you suspect are side-effects to your injections, esp. sun-sensitivity, flushing, palpitations, muscle issues, i am reminded that these are also associated with elevated GH and with acromegaly itself. that's a lot like what i had pre-surgery gor macroadenoma at ucsf. so i wonder if your GH control is optimal. i've also seen stanford's dr.k so know you are im good hands. congrats on your progresd.

Starbucks Addict said...

Hi there. Thanks for the comment! I wouldn't be surprised if my symptoms are side effects of elevated GH or acromegaly. I definitely still have elevated GH. But I don't believe I've had an endocrinologist tell me those are symptoms of elevated GH or acromegaly. And I don't believe I've seen those symptoms listed as side effects of GH/acro online, besides muscle soreness? Of course, I could also be forgetful, memory isn't what it used to be. I'm interested in your source, or personal experience if you'd like to share via blog or email. Good luck to you in your journey as well.